Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Jackson, KY

August 4, 1997Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 1997, 12:41 PM EDT for Pike County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 12:41 PM EDT (16:41 UTC)
Expired
Aug 4, 1997, 1:10 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:04 PM EDTHail 0.88Regina, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 041641 RRA
SVRJKL
KYC195-041710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1241 PM EDT MON AUG 4 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...PIKE
 
AT 1235 PM EDT DOPPLER RADAR DETECTED AN AREA OF SEVERE THUNDERSTORMS
5 MILES NORTHWEST OF PIKEVILLE . THE STORMS WERE MOVING TO THE
SOUTHEAST AND WILL BE IN AND NEAR PIKEVILLE BY 1250 PM EDT.

THESE STORMS WILL PRODUCE 1-INCH HAIL AND TORRENTAL RAINS ALONG WITH
FREQUENT DANGEROUS LIGHTNING GROUND STRIKES.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DFM/SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:19 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 10:19 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT MON AUG 4 1997

MAIN QUESTION FOR TODAY IS THUNDERSTORM CHANCES AND LOCATION. MAIN
THUNDERSTORM COMPLEX HAS MOVED FROM OH INTO WV. WE ARE SEEING
DEVELOPMENT ON SOUTHWEST SIDE OF THIS CONVECTIVE COMPLEX WITH NARROW
LINE INTO FLEMING COUNTY. GREATEST INSTABILITY AND BEST LOW LEVEL
CONVERGENCE IN FAR EASTERN COUNTIES. THIS ALONG WITH RADAR TRENDS
POINT TO THUNDERSTORMS CONTINUING/DEVELOPING INTO OUR FAR EASTERN
COUNTIES LATE MORNING INTO AFTERNOON. THIS LOOKS LIKE ONLY PART OF
JACKSON COUNTY WARNING AREA THAT WILL NEED TO BE UPDATED.

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:09 PM EDTSevere Thunderstorm WarningJKLMenifee26 min
Aug 4, 4:32 PM EDTSevere Thunderstorm WarningJKLLetcher48 min
Aug 4, 4:42 PM EDTSevere Thunderstorm WarningJKLWolfe48 min
Aug 4, 5:04 PM EDTSevere Thunderstorm WarningJKLBreathitt61 min
Aug 4, 5:21 PM EDTSevere Thunderstorm WarningJKLJohnson, Martin59 min
Aug 4, 5:48 PM EDTSevere Thunderstorm WarningJKLLeslie62 min
Aug 4, 6:46 PM EDTSevere Thunderstorm WarningJKLLee44 min
Aug 4, 7:17 PM EDTSevere Thunderstorm WarningJKLBreathitt48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.